This forum is for questions and support regarding ovarian cancer issues, such as: Biopsy, Chemotherapy, Clinical Trials, Genetics, Hysterectomy, Immunotherapy, Ovarian Cancer Types, Radiation Therapy, Risk Factors, Screening, Staging, Surgery.
I was diagnosed at 49 with stage 1B, when through treatment and have remailed free of disease for over 6 years. I was recently perscribed Estrace 0.1mg vaginal cream by my primary physician for vaginal atrophy/dryness. She also suggested I consult with my oncologist before using it. He said there is "possibly" some risk because my clear cell carcinoma was derived from endometriosis and that if there is any residual hiding somewhere, the estrogen may activate the endometriosis and possibly transform again to cancer. He suggested possibly using an estrogen tablet that is a 1 microgram dose if I feel I need something.
I have read a lot of the studies citing recurrance of ovarian CA after estrogen therapy. My doc says that using vaginal, low dose, less frequently should be alright. But some studies show that in case such as mine, it should be used with a progesterone replacement as well to reduce risk of cancer recurrance. Any opinions? experience?
Frankly, I am beginning to think that it isn't worth risking my life, at this age, just to not have pain during sex....or for that matter, just to have sex at all.
thank you so much for your important question
I would divide your concerns into several separate issues
1.estrogen and ovarian cancer in general
as a general rule, we think estrogen replacement is safe. Sometimes we check estrogen receptors on the tumor. if they are positive then that may be a reason not to use estrogen
2. vaginal estrogen and systemic (into the blood stream) absorption
we have alot of experience with use of vaginal (only) estrogen in women who are breast cancer survivors. If a woman has not had estrogen for years, she will have alot of irritation and thinness (called vaginal atrophy).
In that condition, at first there is absorption through the vaginal wall. However, very quickly, the vaginal wall thickens and heals from the estrogen.
once the vaginal wall is less atrophic, there is no absorption of estrogen and it is thought to be safe to use.
3. estrogen and endometriosis
estrogen is definitely thought to stimulate endometriosis.
after 6 estrogen free years and a full hysterectomy, it is debatable whether there is any endometriosis left
but it is an open question
adding progesterone is an option
4. quality of life and sexual function
as a young woman who has survived ovarian cancer, it is a hard balance between doing interventions to enjoy your life fully and avoiding potential risks such as estrogen. Each person makes choices and whatever you choose, it will be right for you.
there are no wrong answers for this choice.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.